Unwanted consequences of antipsychotic drugs

Philadelphia Inquirer
By Tom Avril

Antipsychotic drugs are often prescribed to treat agitation and other symptoms of dementia, but a new study suggests they may have unwanted consequences.

Among patients living in a community (non-nursing home) setting, those taking one of the drugs were more than three times as likely to suffer a “serious event” within 30 days of starting treatment, according to a new study in Archives of Internal Medicine.

The authors defined a serious event as one leading to an acute-care hospital admission or death. Such events ranged from hip fractures to strokes. Among the 6,894 community-dwelling patients who were on a newer class of antipsychotics – such as olanzapine, sold as Zyprexa – 960 experienced such an event in the first month. A similar effect was found for older drugs such as haloperidol.
The link was less pronounced among nursing-home patients but still significant: a serious event was about twice as likely for those on the medications as for those who were not.

The researchers, who studied data from more than 40,000 dementia patients in Canada, urged caution with such drugs – even when prescribed for a short term.

Advertisements

Leave a comment

Filed under Uncategorized

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s